Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 203, NWS Midland/Odessa, TX

June 11, 2004Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 2004, 9:48 PM CDT for Mitchell County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2004, 9:48 PM CDT (02:48 UTC)
Expired
Jun 11, 2004, 10:15 PM CDT
In force
27 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 85 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 10:20 PM CDTTSTM WND DMGSilver, TXPOWERLINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4336 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS54 KMAF 120248
SVRMAF
TXC335-120315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
948 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MITCHELL COUNTY IN WEST TEXAS

* UNTIL 1015 PM CDT

* AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE HAIL. THIS
  STORM WAS LOCATED OVER EXTREME EAST CENTRAL MITCHELL COUNTY...OR 16
  MILES SOUTHEAST OF COLORADO CITY...MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3232 10066 3222 10084 3183 10059 3197 10035

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:10 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 11, 6:10 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT FRI JUN 11 2004

.UPDATE...
PRODUCTS UPDATED TO REFLECT SEVERE THUNDERSTORM WATCH #439 UNTIL
11 PM CDT FOR EASTERN PERMIAN BASIN.  MEANWHILE...CELL MERGER HAS
CONTINUED A SEVERE THUNDERSTORM WARNING WITH TENNIS BALL SIZED HAIL
REPORTS IN TERRELL COUNTY.

&&

.PREV DISCUSSION...
LOOKS LIKE A SIMILAR SCENARIO IN STORE THIS EVENING WITH THE DRYLINE
CURRENTLY JUST EAST OF A LAMESA...MIDLAND...TO FORT STOCKTON LINE. A
COUPLE OF STORMS HAVE ALREADY FIRED IN THE LOWER TRANS PECOS AND
BREWSTER COUNTY WHERE THE DRYLINE TYPICALLY GETS HUNG UP NEAR THE
HIGHER TERRAIN. CAN NOT ENTIRELY RULE OUT AN ISOLATED STORM FURTHER
NORTH EITHER ACROSS THE EXTREME EASTERN PERMIAN BASIN OR EXTREME
WESTERN LOW ROLLING PLAINS PER CUMULUS FIELD DEVELOPING AND VERY DRY
AIR BEHIND THE DRYLINE PUSHING EAST. ANY THUNDERSTORM THAT FORMS
COULD BECOME SEVERE BUT WILL NOT MENTION IN ZONES WITH ISOLATED
NATURE OF ACTIVITY EXPECTED. BROUGHT LOW CLOUDS IN AGAIN IN THE EAST
LATE TONIGHT AS THE DRYLINE SLOSHES BACK TO THE WEST TEXAS/NEW MEXICO
BORDER. INCREASED THE WIND SPEEDS GRIDS THIS EVENING BUT LITTLE
CHANGE TO THE OTHER GRIDS.

SFC LOW BACKED INTO PANHANDLES RGN SAT WILL HELP TO HOLD MSTR ACRS
E/S CWFA AHEAD OF APPROACHING SHRTWV TROF/S IN BROAD CYCLONIC MID
LEVEL FLOW. VERY STEEP 7H-5H LR/S PROGGED ACRS PB AND DWPNTS N60 WILL
MAKE FOR UNSTABLE CONDITIONS AS SEEN IN FCST SB CAPES NEAR 1500 J/KG.
0-6KM BULK SHEAR VECTORS OF 45KTS IN THE S INDICATES POTENTIAL FOR
SEVERE TSTMS. ARRIVAL OF SHRTWV ENERGY IS EARLY EVENING WHEN DRYLINE
WILL BE RETREATING W AS STOUT LLJ DEVELOPS. MODELS KICK OFF PRECIP
BTWN 00Z-06Z AND WILL REFLECT A FARTHER W SCT POP THEN. DRYLINE TO
MAKE EWD MOVE AGAIN SUN BUT LACK OF ORGANIZED SHRTWV ENERGY AND
WNW MID LEVEL FLOW WILL PRECLUDE ANYTHING OTHER THAN ISOLD POPS
CENTRAL AND E AS 7H CAPPING THERMAL RIDGE BUILDS. MID LEVEL RIDGING
DEVELOPS INTO MONDAY TENDING TO CLOSE OFF PATH OF SHRTWV/S INTO AREA.
MID LEVEL WLYS N ACRS CENTRAL PLAINS MONDAY. THIS WILL FAVOR A COLD
FRONT MOVING INTO PANHANDLES RGN TUE. DEPENDING ON CONVECTIVE
DEVELOPMENT FRONT MAY PUSH INTO NRN CWFA INCREASING CHC OF TSTMS. FOR
NOW WILL GO WILL RIDGE DOMINANCE AND ONLY ISOLD TSTMS MTNS.
GFSLR/ECMWF CONTINUE TO SHOW AN INVERTED 5H TROF TO MOVE W INTO TX
WED-FRI THUS ISOLD POPS INTO PLAINS AND SLIGHTLY COOLER TEMPS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72/01
Hazardous weather outlook, Jun 11, 2:40 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI JUN 11 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
240 PM CDT (140 PM MDT) FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE
EXTREME EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION EAST
OF A GAIL...BIG SPRING...SPRABERRY...CRANE TO LAJITAS LINE. A
THUNDERSTORM OR TWO WILL BE CAPABLE OF BECOMING SEVERE EARLY
THIS EVENING...PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE
HAIL AND BRIEF VERY HEAVY RAINFALL...HOWEVER WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. NON SEVERE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS...SMALL HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. ALL THUNDERSTORM ACTIVITY SHOULD END AN HOUR OR TWO AFTER
SUNSET.

VERY LOW RELATIVE HUMIDITY COMBINED WITH SUSTAINED WIND SPEEDS IN
EXCESS OF 20 MPH WILL BE FAVORABLE FOR DANGEROUS FIRE GROWTH AND
SPREAD EARLY THIS EVENING ACROSS THE GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DRYLINE IN COMBINATION WITH AN UPPER AIR DISTURBANCE AND STRONG
DAYTIME HEATING WILL HAVE THE POTENTIAL TO PRODUCE THUNDERSTORMS
ACROSS WEST TEXAS ON SATURDAY. AT THIS TIME THE BEST CHANCE OF
SEVERE THUNDERSTORMS WILL BE IN THE EXTREME WESTERN LOW ROLLING
PLAINS EAST OF A GAIL TO BIG SPRING LINE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS ACROSS THE EXTREME WESTERN LOW ROLLING
PLAINS AND PERMIAN BASIN SHOULD REMAIN ALERT FOR THE POSSIBILITY OF
SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. SPOTTER ACTIVATION
MAY BE REQUESTED ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS AND
POSSIBLY THE PERMIAN BASIN SATURDAY AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF.

In the hours before

Special weather statement, Jun 11, 5:55 PM CDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT FRI JUN 11 2004

TXZ048-052-053-063-120400-
GLASSCOCK-HOWARD-MITCHELL-SCURRY-
555 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
#439 UNTIL 1100 PM CDT FRIDAY EVENING FOR THE FOLLOWING AREAS:

THIS WATCH INCLUDES 4 COUNTIES IN WEST TEXAS:

GLASSCOCK...HOWARD...MITCHELL AND SCURRY

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF BIG SPRING...
COLORADO CITY...GARDEN CITY AND SNYDER.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Local storm report, Jun 11, 9:25 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
925 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             SANDERSON               30.14N 102.40W
06/11/2004  1.75 INCH        TERRELL            TX   OTHER FEDERAL

            REPORTED BY THE BORDER PATROL.

0500 PM     HAIL             2 E SANDERSON           30.14N 102.36W
06/11/2004  2.50 INCH        TERRELL            TX   LAW ENFORCEMENT

            VERY LITTLE RAIN/WIND WAS REPORTED WITH STORM EAST OF
            SANDERSON. ONLY TENNIS BALL HAIL WAS FALLING.

0530 PM     HAIL             6 W DRYDEN              30.05N 102.22W
06/11/2004  1.00 INCH        TERRELL            TX   OTHER FEDERAL

            REPORTED BY AIRPORT EMPLOYEE.

0551 PM     HAIL             6 W DRYDEN              30.05N 102.22W
06/11/2004  2.50 INCH        TERRELL            TX   OTHER FEDERAL

            TENNIS BALL HAIL AND VERY HEAVY RAINFALL ACCOMPANIED
            STORM.

0634 PM     HAIL             SANDERSON               30.14N 102.40W
06/11/2004  0.75 INCH        TERRELL            TX   LAW ENFORCEMENT

            VERY HEAVY RAINFALL ACCOMPANIED STORM.

0717 PM     HAIL             WESTBROOK               32.36N 101.01W
06/11/2004  1.25 INCH        MITCHELL           TX   PUBLIC

0750 PM     HAIL             WESTBROOK               32.36N 101.01W
06/11/2004  1.50 INCH        MITCHELL           TX   PUBLIC

0800 PM     HAIL             1 N WESTBROOK           32.37N 101.01W
06/11/2004  0.88 INCH        MITCHELL           TX   PUBLIC

0815 PM     HAIL             9 WSW COLORADO CITY     32.35N 101.00W
06/11/2004  1.75 INCH        MITCHELL           TX   LAW ENFORCEMENT

            THE HAIL WAS REPORTED AT LAKE COLORADO CITY STATE PARK.

0830 PM     HAIL             COLORADO CITY           32.40N 100.86W
06/11/2004  0.88 INCH        MITCHELL           TX   FIRE DEPT/RESCUE

0835 PM     HAIL             11 SSE COLORADO CITY    32.25N 100.79W
06/11/2004  1.00 INCH        MITCHELL           TX   TRAINED SPOTTER

&&

JPC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:19 PM CDTSevere Thunderstorm WarningMAFMitchell56 min
Jun 11, 8:13 PM CDTSevere Thunderstorm WarningMAFMitchell62 min
Jun 12, 2:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos62 min
Jun 12, 3:49 PM CDTSevere Thunderstorm WarningMAFPecos56 min
Jun 12, 4:08 PM CDTSevere Thunderstorm WarningMAFBrewster52 min
Jun 12, 4:11 PM CDTTornado WarningMAFPecos64 min
Jun 12, 4:55 PM CDTSevere Thunderstorm WarningMAFWard50 min
Jun 12, 5:02 PM CDTSevere Thunderstorm WarningMAFBrewster58 min
Jun 12, 5:15 PM CDTTornado WarningMAFPecos, Terrell60 min
Jun 12, 5:19 PM CDTTornado WarningMAFBrewster56 min
Jun 12, 5:20 PM CDTSevere Thunderstorm WarningMAFAndrews55 min
Jun 12, 5:47 PM CDTSevere Thunderstorm WarningMAFMartin58 min
Jun 12, 5:52 PM CDTSevere Thunderstorm WarningMAFDawson38 min
Jun 12, 5:54 PM CDTSevere Thunderstorm WarningMAFEctor51 min
Jun 12, 6:16 PM CDTTornado WarningMAFBrewster, Terrell59 min
Jun 12, 6:26 PM CDTSevere Thunderstorm WarningMAFBorden49 min
Jun 12, 6:30 PM CDTSevere Thunderstorm WarningMAFMidland60 min
Jun 12, 6:33 PM CDTSevere Thunderstorm WarningMAFAndrews42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.